Search the Community
Showing results for tags 'methadone'.
I am 70 y.o. But have had severe Restless Legs Syndrome since I was in my 20’s. I’d been on dopamine agonists all my life and switched from one to the next as each seemed to fail. In 2011 my wife arranged for me to be seen at John’s Hopkins by the lead researcher and he found that I had augmentation with each of my old drugs, that is, I would get better initially and then the drug would actually make me worse until I was on huge doses and then I would switch to the next one. The alternative to this class of drugs are the long acting slow release opiates like methadone,suboxone, and fentanyl. I became depressed and then had my first panic attack on methadone ( after a few years) and on suboxone I vacillated between sleep apnea on higher doses and panic attacks on lower doses. I tried several other drugs such as Mg, gabapentin, talwin, morphine, etc before starting fentanyl at 12.5 mcg every 48 hours and eventually settling in at 50 mcg every 48 hours. My RLS is under good control and according to the research, RLS patients don’t ever become addicted and almost never require higher doses over time. But, I was started on Lyrica at the same time as the fentanyl patches because I worried that there were no more medicines to try and I thought I would have to commit suicide. When I am not on a drug or it isn’t working, I have to walk constantly until 4:30-5 a.m. and then I get maybe an hours sleep before it starts again. The Lyrica made me terrifically dizzy and nauseous and lethargic. I asked to stop after 3-4 months and because the common wisdom was a one to two week taper, I did that with disastrous results. Finally I tapered off at very low doses over months and have been off now for 10 months. At first it was day after week after month with perhaps 2-3 hours of normalcy in a week’s time. Now I have longer windows of a few hours to several days with waves that are similar...a few hours sometimes but I just finished yesterday a wave of 6 days. My waves begin with fear on awakening followed by excessive sneezing then loose stools and dry heaves. I feel “sick” and exhausted and sleep almost continuously until it passes. When it is over it occurs suddenly like someone flipped a light switch and I know for certain that it has gone. Still, even in my windows, I start each day with dread. If it is unremitting,I take either 2.5 mg or 5 mg of Valium, but I always try to avoid that. That is my story.